Search Results

You are looking at 1 - 3 of 3 items for

  • Author: Benjamin Whitelaw x
  • All content x
Clear All Modify Search
Open access

Kieran Palmer, Scott Weerasuriya, Benjamin Whitelaw, and Rajaventhan Srirajaskanthan

Summary

We report a rare case of posterior reversible encephalopathy syndrome (PRES), precipitated by ectopic Cushing’s syndrome, in a patient with a metastatic pancreatic neuroendocrine tumour. A 55-year-old female presented as a hypertensive emergency with seizures and severe biochemical disturbance, including alkalosis, hypokalaemia and hyperglycaemia. MRI showed vasogenic oedema in the parieto-occipital region, consistent with a diagnosis of PRES. She had a significantly raised serum cortisol (>6000 nmol/L) which did not suppress with dexamethasone. Plasma adrenocorticotropic hormone (ACTH) concentrations were neither suppressed nor raised but were consistently within the normal reference range. The unexpected finding of a normal ACTH may be explained by either tumour secretion of unmeasured ACTH-related peptides, immunoassay antibody interference or episodic ACTH secretion. PRES is usually reversible with prompt and appropriate treatment. Hypercortisolism associated PRES is rare and may be associated with a worse outcome.

Learning points

  • PRES secondary to ectopic Cushing’s syndrome is very rare.
  • PRES in this context may indicate a worse prognosis.
  • In ectopic Cushing’s syndrome, if the serum ACTH level is normal, consider testing for ACTH-related peptides or interfering antibodies.
  • Further research is required to establish the best treatment approach and to improve patients’ outcomes.
Open access

Charlotte Boughton, David Taylor, Lea Ghataore, Norman Taylor, and Benjamin C Whitelaw

Summary

We describe severe hypokalaemia and hypertension due to a mineralocorticoid effect in a patient with myelodysplastic syndrome taking posaconazole as antifungal prophylaxis. Two distinct mechanisms due to posaconazole are identified: inhibition of 11β hydroxylase leading to the accumulation of the mineralocorticoid hormone 11-deoxycorticosterone (DOC) and secondly, inhibition of 11β hydroxysteroid dehydrogenase type 2 (11βHSD2), as demonstrated by an elevated serum cortisol-to-cortisone ratio. The effects were ameliorated by spironolactone. We also suggest that posaconazole may cause cortisol insufficiency. Patients taking posaconazole should therefore be monitored for hypokalaemia, hypertension and symptoms of hypocortisolaemia, at the onset of treatment and on a monthly basis. Treatment with mineralocorticoid antagonists (spironolactone or eplerenone), supplementation of glucocorticoids (e.g. hydrocortisone) or dose reduction or cessation of posaconazole should all be considered as management strategies.

Learning points:

  • Combined hypertension and hypokalaemia are suggestive of mineralocorticoid excess; further investigation is appropriate.
  • If serum aldosterone is suppressed, then further investigation to assess for an alternative mineralocorticoid is appropriate, potentially using urine steroid profiling and/or serum steroid panelling.
  • Posaconazole can cause both hypokalaemia and hypertension, and we propose that this is due to two mechanisms – both 11β hydroxylase inhibition and 11β HSD2 inhibition.
  • Posaconazole treatment may lead to cortisol insufficiency, which may require treatment; however, in this clinical case, the effect was mild.
  • First-line treatment of this presentation would likely be use of a mineralocorticoid antagonist.
  • Patients taking posaconazole should be monitored for hypertension and hypokalaemia on initiation and monthly thereafter.
Open access

J K Prague, C L Ward, O G Mustafa, B C Whitelaw, A King, N W Thomas, and J Gilbert

Summary

Therapeutic shrinkage of prolactinomas with dopamine agonists achieves clinical benefit but can expose fistulae that have arisen as a result of bony erosion of the sella floor and anterior skull base by the invasive tumour, resulting in the potential development of cerebrospinal fluid (CSF) rhinorrhoea, meningitis, and rarely pneumocephalus. Onset of symptoms is typically within 4 months of commencing therapy. The management is typically surgical repair via an endoscopic transnasal transsphenoidal approach. A 23-year-old man presented to the Emergency Department with acute left limb weakness and intermittent headaches. Visual fields were full to confrontation. Immediate computed tomography and subsequent magnetic resonance imaging (MRI), demonstrated a 5 cm lobular/cystic mass invading the right cavernous sinus, displacing and compressing the midbrain, with destruction of the bony sella. He was referred to the regional pituitary multidisciplinary team (MDT). Serum prolactin was 159 455 mIU/l (7514.37 ng/ml) (normal ranges 100–410 mIU/l (4.72–19.34 ng/ml)). Cabergoline was commenced causing dramatic reduction in tumour size and resolution of neurological symptoms. Further dose titrations were required as the prolactin level plateaued and significant residual tumour remained. After 13 months of treatment, he developed continuous daily rhinorrhea, and on presenting to his general practitioner was referred to an otolaryngologist. When next seen in the routine regional pituitary clinic six-months later he was admitted for urgent surgical repair. Histology confirmed a prolactinoma with a low proliferation index of 2% (Ki-67 antibody). In view of partial cabergoline resistance he completed a course of conventional radiotherapy. Nine months after treatment the serum prolactin had fallen to 621 mIU/l, and 12 months after an MRI showed reduced tumour volume.

Learning points

  • CSF rhinorrhoea occurred 13 months after the initiation of cabergoline, suggesting a need for vigilance throughout therapy.
  • Dedicated bony imaging should be reviewed early in the patient pathway to assess the potential risk of CSF rhinorrhoea after initiation of dopamine agonist therapy.
  • There was a significant delay before this complication was brought to the attention of the regional pituitary MDT, with associated risk whilst left untreated. This demonstrates a need for patients and healthcare professionals to be educated about early recognition and management of this complication to facilitate timely and appropriate referral to the MDT for specialist advice and management. We changed our nurse-led patient education programme as a result of this case.
  • Having developed partial cabergoline resistance and CSF rhinorrhoea, an excellent therapeutic response was achieved with conventional radiotherapy after limited surgery.